North Carolina, 2016Hail and Damaging Winds in North Carolina, July 27, 2016
July 27, 2016 · NWS RAH · 7 events in 5 counties and zones
Weak disturbances tracking around a mid level ridge and across our area during peak heating interacted with a warm moist and unstable air mass along a weak stalled frontal zone, located across northern portions of central North Carolina, to produced scattered shower and thunderstorms. Some of these slow moving thunderstorms became severe and produced wind damage and hail to the size of quarters,…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Weak disturbances tracking around a mid level ridge and across our area during peak heating interacted with a warm moist and unstable air mass along a weak stalled frontal zone, located across northern portions of central North Carolina, to produced scattered shower and thunderstorms. Some of these slow moving thunderstorms became severe and produced wind damage and hail to the size of quarters, along with very heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 27, 2:31 PM EST, 3 hours 10 minutes earlier.
Area forecast discussion, Jul 27, 2:31 PM EST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
331 PM EDT WED JUL 27 2016
.Synopsis...
Strong high pressure aloft will extend across the region through
Thursday, bringing continued hot and humid conditions to central NC.
The chance for afternoon storms will increase toward the weekend.
&&
.NEAR TERM /through tonight/...
As of 331 PM Wednesday...
Today: Persistent mid/upper level anticyclone located just to the
south/southeast of central NC will continue to provide the region
with hot and humid conditions with another day of afternoon temps in
the mid to upper 90s and heat index values in the 103-109 degree
range (highest east and south again). Given the consecutive days of
heat index values of around 100/low 100s across the northwest
piedmont and warm overnight lows have decided to expand the heat
advisory to encompass the entire area.
Strong surface heating within the high PW air mass in place will
support isolated to scattered convection this afternoon, though the
remnant outflow boundary from last night's convection could lead to
convective initiation. Proximity to the modest 30kt mid-level flow
over the Mid-Atlantic states, on the northern periphery the upper
anticyclone, could support a few severe clusters, especially across
the northern half of the forecast area. The primary threat again
will be locally damaging wind gusts. Given PW's around 2 inches+
heavy rain will be possible, with a threat of localized flooding if
any clusters slowly track across an urban area.
Tonight: Most convection will generally die off by late evening with
another warm night expected. Expect lows temps tonight to generally
be in the mid to upper 70s.
&&
.SHORT TERM /Thursday and Thursday night/...
As of 331 PM Wednesday...
...A heat advisory has been issued for all of Central NC for Thursday
afternoon...
The center of the mid/upper level anticyclone over the SE U.S.
will shift ever so slightly eastward on Thursday, allowing the
mid-level wave thats currently over the Lower MS Valley to open up and
drift slowly NE, becoming increasingly sheared as it moves into
the Central Appalachians Thursday night. While this feature
could support some storms on our western doorstep early Friday
morning, strong daytime heating combined with weak sfc convergence
invof the surface trough in the lee of the mountains will support
isolated to scattered convection during the afternoon/evening. Much
like today, central NC will lie south of the 40-45kts westerlies in
place over the central Mid-Atlantic States, with deep layer shear
generally 10 to 15 kts. As such, severe threat should be relatively
isolated in nature.
With no change in airmass, expect persistence with respect
to temperatures and heat indices, and thus will issue another
heat advisory Thursday for all 31 counties in central NC, and while
the actual heat indices across the Triad may fall just short of
actual heat advisory criteria, the cumulative effect of the heat indices
in the 100 to 103 for several days can be just as dangerous.
Highs in the mid to upper 90s with heat indices of 103 to 109 F. Lows
Thursday night in the 70s.
&&
.LONG TERM /Friday through Wednesday/...
As of 331 PM Wednesday...
A shortwave moving across the Mid Atlantic on Friday will act to
suppress the upper ridge that has been the cause of our extreme
further to the south and east of NC. This will be the beginning of a
pattern change for the region, with troughing eventually dominating
the east coast by early next week. Therefore, for late in the week
and into the weekend, deep southwesterly flow will set up over the
area as the mean trough axis stays to the west. Thus, convective
development will largely hinge on disturbances moving through in the
flow aloft. These disturbances are difficult to time this far out,
therefore will show mostly a diurnal trend on near normal convective
chances. Then, we should see precip chances increasing some more
into early next week as the aforementioned trough begins to progress
east towards our region.
The extreme heat should finally let up as the upper ridge is
suppressed and clouds/precip chances will be on the rise. Thus, am
expecting max temps to trend from the low/mid 90s on Friday and
Saturday to the upper 80s/lower 90s early next week.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 130 PM Wednesday...
Isolated to scattered convection could impact any of the terminals
this afternoon and evening. A brief period of Sub-VFR conditions
will be possible with the stronger storms, along with gusty winds.
Convection should begin to wane aoa 03z, with generally dry
conditions overnight. Patchy sub-VFR fog and/or stratus will be
possible again on Thursday morning, especially near locations that
receive heavy rain.
Outlook: Outside of isolated to scattered storms each
afternoon/evening and some patchy early morning fog, expect
predominately VFR conditions through Friday. Rain chances are
expected to increase by the weekend and through early next week.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT this evening for NCZ007>011-021>028-
038>043-073>078-083>086-088-089.
Heat Advisory from noon to 8 PM EDT Thursday for NCZ007>011-021>028-
038>043-073>078-083>086-088-089.
&&
SYNOPSIS...WSS
NEAR TERM...CBL
SHORT TERM...CBL
LONG TERM...KRD
AVIATION...CBL
Hazardous weather outlook, Jul 27, 2:45 PM EST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
345 PM EDT WED JUL 27 2016
NCZ007>011-021>028-038>043-073>078-083>086-088-089-281945-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
345 PM EDT WED JUL 27 2016
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
FURTHER HEAT ADVISORIES MAY BE NECESSARY AGAIN ON FRIDAY AS THE
HOT TEMPERATURES AND HIGH HUMIDITY CONTINUE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 27, 1:51 PM EST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
251 PM EDT WED JUL 27 2016
NCZ039-040-075>077-272015-
RANDOLPH NC-LEE NC-CHATHAM NC-MOORE NC-HARNETT NC-
251 PM EDT WED JUL 27 2016
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT PORTIONS
OF RANDOLPH...LEE...CHATHAM...NORTHERN MOORE AND CENTRAL HARNETT
COUNTIES UNTIL 415 PM EDT...
AT 250 PM EDT...DOPPLER RADAR WAS TRACKING AN AREA OF SHOWERS AND
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ASHEBORO TO 10
MILES SOUTHWEST OF LILLINGTON. MOVEMENT WAS EAST AT 15 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE
WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SANFORD...ASHEBORO...PITTSBORO...LILLINGTON...SILER CITY...
NORTH CAROLINA ZOO...GOLDSTON...SEAGROVE...RAMSEUR AND BROADWAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 3573 8006 3584 7954 3581 7903 3569 7897
3561 7899 3558 7891 3552 7888 3527 7866
3526 7898 3544 7959 3551 7977 3551 8006
TIME...MOT...LOC 1850Z 263DEG 12KT 3570 7973 3532 7897
KDSSpecial weather statement, Jul 27, 3:06 PM EST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
406 PM EDT WED JUL 27 2016
NCZ077-272045-
HARNETT NC-
406 PM EDT WED JUL 27 2016
AT 403 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR ERWIN-DUNN...OR 8 MILES SOUTHEAST OF LILLINGTON. THIS STORM WAS
NEARLY STATIONARY.
WIND GUSTS TO 40 MPH AND VERY HEAVY DOWNPOURS ARE EXPECTED...AND
POSSIBLY SOME SMALL HAIL. SEEK SHELTER INDOORS UNTIL THIS STORM HAS
PASSED.
LOCATIONS IMPACTED INCLUDE...
DUNN AND ERWIN.
LAT...LON 3526 7870 3526 7872 3527 7872 3526 7875
3526 7881 3536 7880 3535 7854 3534 7853
3531 7855 3530 7858 3527 7858 3525 7862
TIME...MOT...LOC 2003Z 233DEG 4KT 3530 7871
13Special weather statement, Jul 27, 4:56 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
556 PM EDT WED JUL 27 2016
NCZ007>011-026-272230-
WARREN NC-HALIFAX NC-PERSON NC-VANCE NC-FRANKLIN NC-
GRANVILLE NC-
556 PM EDT WED JUL 27 2016
...SHOWERS AND THUNDERSTORMS WILL DEVELOP AND MOVE SOUTHEAST ACROSS
WARREN...HALIFAX... PERSON...VANCE...NORTHERN FRANKLIN AND GRANVILLE
COUNTIES THROUGH 630 PM EDT...
VERY HEAVY RAIN AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE FROM
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ROANOKE RAPIDS...HENDERSON...OXFORD...ROXBORO...WARRENTON...
HALIFAX...SCOTLAND NECK...NORLINA...LITTLETON AND KITTRELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.
BOATERS ON LAKE GASTON OR ROANOKE RAPIDS LAKE SHOULD SEEK HARBOR
WHILE THESE STORMS PASS. REMEMBER...LIGHTNING CAN STRIKE OUT TO 10
MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 3601 7740 3604 7753 3605 7752 3609 7753
3615 7768 3614 7789 3620 7800 3610 7808
3620 7880 3624 7880 3624 7915 3654 7914
3654 7790 3651 7790 3648 7764 3641 7755
3632 7757 3632 7744 3621 7738 3610 7723
TIME...MOT...LOC 2153Z 300DEG 34KT 3665 7867
13Special weather statement, Jul 27, 5:16 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
616 PM EDT WED JUL 27 2016
NCZ021-022-272245-
GUILFORD-FORSYTH-
616 PM EDT WED JUL 27 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF GUILFORD
AND FORSYTH COUNTIES UNTIL 645 PM EDT...
AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR KING TO
NEAR KERNERSVILLE TO NEAR BETHANY...AND MOVING EAST AT 10 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
GREENSBORO...WINSTON-SALEM...KERNERSVILLE...MCLEANSVILLE...
LEWISVILLE...SUMMERFIELD...GIBSONVILLE...STOKESDALE...
WALKERTOWN AND RURAL HALL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED POOR DRAINAGE FLOODING. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3621 8045 3622 8043 3626 8045 3624 7953
3602 7954 3608 8045
TIME...MOT...LOC 2215Z 261DEG 7KT 3624 8037 3617 8007 3623 7985Thunderstorm Wind, Guilford
- When
- July 27, 5:41 PM EST
- Where
- Guilford County, 1.17 mi NNW of Guilquarry
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 36.245, -79.990
Several trees were reported down in the northwest portion of Guilford County, including trees down along highway 158.
Thunderstorm Wind, Orange
- When
- July 27, 6:09 PM EST
- Where
- Orange County, 4.88 mi NE of Schley
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.198, -79.006
One tree was reported down on Shady Creek Trial and Highway 57.
Thunderstorm Wind, Orange
- When
- July 27, 6:10 PM EST
- Where
- Orange County, 2.46 mi NNE of Schley
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.185, -79.060
One tree was reported down on Little River Church Road.
Hail, Vance
- When
- July 27, 6:20 PM EST
- Where
- Vance County, 4.11 mi NNW of Drewry
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.500, -78.340
Quarter size hail was reported on North Piney Grove Road.
Thunderstorm Wind, Guilford
- When
- July 27, 6:42 PM EST
- Where
- Guilford County, 1.2 mi ENE of Colfax
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.127, -80.001
One tree was reported down at the 100 block of Marshall Smith Road.
Thunderstorm Wind, Warren
- When
- July 27, 6:48 PM EST
- Where
- Warren County, 0.72 mi NNE of Oine
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 36.490, -78.226
Trees were reported across the northwest part of Warren county, including one tree down on I-85.
Thunderstorm Wind, Forsyth
- When
- July 27, 7:15 PM EST
- Where
- Forsyth County, 0.9 mi SE of Pfafftown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 36.140, -80.360
A tree was reported down on power lines along Wessex Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Wisconsin, July 27, 20161 death · 1 event
- Damaging Winds in Virginia, July 27, 2016$192,000 · 55 kt wind · 18 events
- Damaging Wind and Lightning Strike in Texas, July 27, 2016$125,000 · 60 kt wind · 2 events
- Damaging Winds in Arizona, July 27, 2016$100,000 · 62 kt wind · 4 events
- Tornado in Wisconsin, July 27, 2016$50,000 · EF0 · 1 event
- Damaging Winds in Virginia, July 27, 2016$45,000 · 50 kt wind · 3 events
- Damaging Winds in North Carolina, July 27, 2016$30,000 · 50 kt wind · 10 events
- Damaging Winds in Michigan, July 27, 2016$35,000 · 55 kt wind · 2 events
- Tornado and Hail in Minnesota, July 27, 2016$25,000 · EF0 · 8 events
- Hail in Montana, July 27, 20162.75 in hail · 20 events
- Flash Flood and Hail in Wyoming, July 27, 20162.5 in hail · 18 events
- Damaging Winds in Michigan, July 27, 2016$18,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 644985, 644991, 644990, 644981, 644987, 644983, 644992.